Oklahoma, 2015Flash Flooding and Flooding in Oklahoma, May 19 to 21, 2015
May 19 to 21, 2015 · NWS TSA · 16 events in 6 counties and zones
A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $282,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary. Thunderstorms developed over western Oklahoma during the afternoon and moved eastward across southern Oklahoma during the evening and overnight hours. Widespread heavy rainfall occurred across southeastern Oklahoma, which resulted in flash flooding. Damaging wind was also associated with some of the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 8:00 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 19, 8:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT TUE MAY 19 2015
.DISCUSSION...
STALLED FRONT LOCATED NEAR THE INTERSTATE 40 CORRIDOR THIS EVENING...
WHICH HAS BEEN REINFORCED AT LEAST TEMPORARILY BY RAIN COOLED OUTFLOW.
AIR-MASS REMAINS MODERATELY UNSTABLE ACROSS FAR SOUTHEAST OKLAHOMA
WITH VERY HIGH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. ALL
SHORT TERM MODEL GUIDANCE AND RADAR TRENDS SUGGEST CONVECTIVE
COMPLEX WILL PUSH INTO SOUTHEAST OKLAHOMA LATER THIS EVENING INTO
THE OVERNIGHT HOURS WITH FLOODING A SIGNIFICANT CONCERN. INCREASED
QPF AMOUNTS ACROSS AFOREMENTIONED AREA WITH WIDESPREAD 2 TO 3
INCHES LIKELY. A LIMITED SEVERE THREAT WILL ALSO CONTINUE ACROSS
THIS AREA...HOWEVER DEEP LAYER SHEAR DECREASES THE FURTHER EAST YOU
GO. UPDATE OUT SHORTLY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...NONE.
&&
SHORT TERM...12Hazardous weather outlook, May 19, 3:50 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAY 19 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAY 19 2015
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THROUGH TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...EARLY EVENING.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY EASTERN OKLAHOMA.
ONSET...EARLY EVENING THROUGH THE OVERNIGHT HOURS.
FLASH FLOOD.
RISK...LIMITED.
AREA...ELEVATED.
ONSET...PRIMARILY LATE EVENING THROUGH OVERNIGHT.
DISCUSSION...
AREAS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEGUN TO SPREAD
INTO PORTIONS OF NORTHEAST OKLAHOMA LATE THIS AFTERNOON. THIS
ACTIVITY IS MOVING INTO A MORE STABLE AIRMASS AND WILL LIKELY
REMAIN BELOW SEVERE LIMITS.
ADDITIONAL THUNDERSTORMS OVER SOUTH-CENTRAL OKLAHOMA WILL SPREAD
INTO EASTERN OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS. A
LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY THE STRONGEST
STORMS...PRIMARILY ACROSS SOUTHEAST OKLAHOMA WHERE THE GREATEST
INSTABILITY WILL PERSIST. THE STRONGEST STORMS WILL POSE A RISK FOR
BOTH LARGE HAIL AND LOCALIZED DAMAGING WINDS. AN ISOLATED
TORNADO OR TWO CAN NOT BE RULED OUT.
CONDITIONS REMAIN CONDUCIVE FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
ACROSS EASTERN OKLAHOMA. WET SOIL CONDITIONS WILL ALLOW QUICK ONSET
OF FLOODING WITH ANY AREA OF HEAVY RAIN.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA ON
WEDNESDAY WITH THUNDERSTORMS ONGOING DURING THE MORNING HOURS.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONTAL
BOUNDARY WHERE TEMPERATURES WARM SUFFICIENTLY. A FEW SEVERE
STORMS ARE LIKELY GIVEN THE EXPECTED DEGREE OF INSTABILITY.
THUNDERSTORM CHANCES WILL DECREASE THURSDAY AND FRIDAY...BEFORE
BECOMING MORE WIDESPREAD OVER THE WEEKEND ALONG WITH ANOTHER
ROUND OF HEAVY RAINFALL. FLOODING IS LIKELY TO BECOME A
CONCERN FOR MUCH OF THE AREA OVER THE WEEKEND.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, May 19, 5:21 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT TUE MAY 19 2015
OKZ060-066-067-070-192345-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
621 PM CDT TUE MAY 19 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
NORTHEASTERN OKMULGEE...SOUTHEASTERN TULSA AND WESTERN WAGONER
AT 620 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEBLUFF...
MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...LEONARD...STONEBLUFF...REDBIRD...COWETA...ONETA
AND HASKELL.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3615 9569 3602 9546 3576 9571 3586 9589
TIME...MOT...LOC 2320Z 213DEG 16KT 3588 9574Special weather statement, May 19, 10:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1123 PM CDT TUE MAY 19 2015
OKZ072-074-076-200500-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
1123 PM CDT TUE MAY 19 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
HASKELL AND NORTHWESTERN LE FLORE
IN EAST CENTRAL OKLAHOMA
SOUTHERN SEQUOYAH
AT 1124 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STIGLER...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...LEWISVILLE...KINTA...
KEOTA...KANIMA AND TAMAHA.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3509 9529 3527 9523 3531 9520 3531 9517
3534 9518 3535 9517 3535 9514 3537 9516
3538 9514 3537 9512 3543 9508 3538 9480
3506 9494
TIME...MOT...LOC 0424Z 253DEG 31KT 3525 9508Event by event
10 flash flood, 3 thunderstorm wind, 3 flood. Local standard time, as filed.
Thunderstorm Wind, Haskell
- When
- May 19, 10:50 PM CST
- Where
- Haskell County, Mc Curtain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.150, -94.970
Strong thunderstorm wind blew down large tree limbs and power lines.
Flash Flood, Haskell
- When
- May 19, 11:00 PM CST to May 20, 3:30 AM CST
- Where
- Haskell County, Whitefield to 0.72 mi N of Whitefield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.250, -95.230
Numerous roads were flooded in and around Whitefield.
Thunderstorm Wind, Haskell
- When
- May 19, 11:05 PM CST
- Where
- Haskell County, 1 mi SSE of Keota
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.237, -94.913
A large tree fell onto a house, significantly damaging the structure.
Thunderstorm Wind, Le Flore
- When
- May 19, 11:12 PM CST
- Where
- Le Flore County, 0.8 mi NW of Bokoshe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.188, -94.790
Thunderstorm wind gusts were estimated to 60 mph.
Flash Flood, Sequoyah
- When
- May 19, 11:52 PM CST to May 20, 3:30 AM CST
- Where
- Sequoyah County, Vian to 0.97 mi SSW of Vian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.500, -94.970
Portions of Highway 64 were flooded.
Flash Flood, Sequoyah
- When
- May 19, 11:52 PM CST to May 20, 4:00 AM CST
- Where
- Sequoyah County, Sallisaw to 2.07 mi N of Sallisaw Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.470, -94.800
Several roads were flooded in and around Sallisaw.
Flash Flood, Pushmataha
- When
- May 20, 12:30 AM CST to 3:03 AM CST
- Where
- Pushmataha County, Clayton to 1.14 mi NE of Clayton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.580, -95.350
Numerous roads were flooded in and around Clayton after more than six inches of rain fell.
Flash Flood, Le Flore
- When
- May 20, 12:43 AM CST to 4:00 AM CST
- Where
- Le Flore County, 1.06 mi WNW of Talihina to 2.09 mi SW of Talihina
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.758, -95.066
Roads were closed in and around Talihina due to flooding.
Flash Flood, Le Flore
- When
- May 20, 1:53 AM CST to 4:00 AM CST
- Where
- Le Flore County, 0.6 mi N of Talihina to 1.37 mi WSW of Talihina
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.759, -95.052
Numerous buildings in town were flooded, including the housing authority, the Choctaw Nation Hospital, and a nursing home.
Flash Flood, Pushmataha
- When
- May 20, 4:00 AM CST to 5:30 AM CST
- Where
- Pushmataha County, Nashoba to 0.3 mi E of Nashoba
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.480, -95.220
Five to seven inches of rain resulted in the flooding of several county roads, which cut off access to several homes.
Flash Flood, Le Flore
- When
- May 20, 4:00 AM CST to 8:00 AM CST
- Where
- Le Flore County, 0.77 mi ESE of Talihina to 0.53 mi NE of Talihina
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.745, -95.038
Extensive flooding in and around town resulted in the closing of schools.
Flash Flood, Pushmataha
- When
- May 20, 5:30 AM CST
- Where
- Pushmataha County, 3 mi W of Honobia to 1 mi E of Fewell
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.530, -95.003
Several county roads were closed due to flooding.
Flood, Choctaw
- When
- May 20, 5:30 AM CST to May 21, 5:30 PM CST
- Where
- Choctaw County, 2.44 mi NW of Fallon to 2.8 mi ENE of Hugo
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.021, -95.454
A man drove into flood waters on Ballpark Road north of Hugo during the evening of May 21st. The vehicle became stranded. The driver was able to escape the flood water but then went back into the water to gather personal items. He reportedly stepped into a hole, went under water, and was swept away. The man drown and was recovered on May 22nd.
Flash Flood, Le Flore
- When
- May 20, 6:00 AM CST to 8:00 AM CST
- Where
- Le Flore County, 3.38 mi NW of Talihina to 3.39 mi SW of Talihina
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.786, -95.091
Widespread flooding occurred in this part of the county. Five apartments were inundated with up to six inches of water. Several class rooms at the high school field house were flooded. Two businesses and a duplex were flooded. Numerous county roads were flooded and impassable, including Highway 82, Highway 63, Highway 1.
Flood, Pittsburg
- When
- May 20, 6:45 AM CST to 3:30 PM CST
- Where
- Pittsburg County, 0.98 mi WNW of Haileyville to 1.45 mi SSW of Dow
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.853, -95.587
Highway 63 near Haileyville was closed due to high water.
Flood, Pittsburg
- When
- May 20, 6:45 AM CST to 3:30 PM CST
- Where
- Pittsburg County, 3 mi W of Mc Alester to 1.88 mi W of Mc Alester
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.930, -95.823
Highway 31 west of McAlester was closed due to high water.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Choctaw | 2015-05-21 | 34 | Male | Vehicle/Towed Trailer | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20152 deaths · $302,000 · EF0 · 52 events
- Heavy Rain in Louisiana, May 19, 20151 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 19 to 20, 2015$500,000 · EF0 · 14 events
- Flooding in Texas, May 19 to 30, 2015$600,000 · 4 events
- Damaging Winds and Lightning Strikes in Connecticut, May 19, 2015$105,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, May 19, 2015$40,000 · EF0 · 16 events
- Damaging Wind in Texas, May 19, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 19, 2015$13,000 · 1 in hail · 6 events
- Damaging Wind in Massachusetts, May 19, 2015$15,000 · 50 kt wind · 1 event
- Tornado in Texas, May 19, 20151 injured · $10,000 · EF0 · 1 event
- Damaging Winds in Massachusetts, May 19, 201550 kt wind · 7 events
- Hail and Damaging Winds in Florida, May 19, 2015$5,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578250, 578251, 578252, 578253, 578254, 578255, 578256, 578257, 578258, 578281, 578282, 578284, 583586, 578285, 579065, 579067.